Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 46, NWS Quad Cities, IA

June 25, 2024Cedar County, Johnson County, Linn County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jun 25, 2024, 5:50 PM CDT for Cedar County, Johnson County, Linn County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2024, 5:50 PM CDT (22:50 UTC)
Expired
Jun 25, 2024, 6:30 PM CDT
In force
40 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Cedar County, IA, Johnson County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 75 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 5:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2135 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

583 
WFUS53 KDVN 252250
TORDVN
IAC031-103-113-252330-
/O.NEW.KDVN.TO.W.0046.240625T2250Z-240625T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
550 PM CDT Tue Jun 25 2024

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  West central Cedar County in east central Iowa...
  Northeastern Johnson County in east central Iowa...
  Southeastern Linn County in east central Iowa...

* Until 630 PM CDT.

* At 549 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Mount Vernon, or 9 miles west of Mechanicsville,
  moving southeast at 5 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sutliff around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This storm has a history of producing tornadoes.  For your safety,
seek shelter now!

&&

LAT...LON 4183 9151 4192 9145 4188 9132 4177 9138
TIME...MOT...LOC 2249Z 302DEG 6KT 4187 9144 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Gibbs
2 follow-up statements
141 
WWUS53 KDVN 252304
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
604 PM CDT Tue Jun 25 2024

IAC031-103-113-252330-
/O.CON.KDVN.TO.W.0046.000000T0000Z-240625T2330Z/
Cedar IA-Johnson IA-Linn IA-
604 PM CDT Tue Jun 25 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR WEST
CENTRAL CEDAR...NORTHEASTERN JOHNSON AND SOUTHEASTERN LINN
COUNTIES...

At 604 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Sutliff, or 8 miles southwest of Mechanicsville,
moving southeast at 5 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sutliff around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4183 9151 4192 9145 4188 9132 4177 9138
TIME...MOT...LOC 2304Z 302DEG 6KT 4186 9141 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Gibbs
191 
WWUS53 KDVN 252321
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
621 PM CDT Tue Jun 25 2024

IAC031-103-113-252331-
/O.EXP.KDVN.TO.W.0046.000000T0000Z-240625T2330Z/
Cedar IA-Johnson IA-Linn IA-
621 PM CDT Tue Jun 25 2024

...THE TORNADO WARNING FOR WEST CENTRAL CEDAR...NORTHEASTERN JOHNSON
AND SOUTHEASTERN LINN COUNTIES WILL EXPIRE AT 630 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Iowa.

&&

LAT...LON 4183 9151 4192 9145 4188 9132 4177 9138
TIME...MOT...LOC 2321Z 302DEG 6KT 4185 9138 

$$

Ervin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 25, 3:31 PM CDT, 2 hours 19 minutes earlier. Its key messages:

  • Heat indices upper 90s to 100+ through early this evening
  • Storms likely to develop by evening and increase in coverage with a flash flood threat and scattered severe potential
  • More storms Thursday Night through Saturday
Area forecast discussion, Jun 25, 3:31 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
331 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Heat indices upper 90s to 100+ through early this evening

- Storms likely to develop by evening and increase in coverage
  with a flash flood threat and scattered severe potential

- More storms Thursday Night through Saturday

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 320 PM CDT Tue Jun 25 2024

Through early evening: Hot and humid conditions continue with
heat indices in the upper 90s to as high as 105, as dewpoints
remain well into the 70s. Mesoanalysis indicates a weak slow-
moving frontal boundary that extended from far southern WI to
near Dubuque to Omaha. Confluence along this is largely weak but
SBCAPES were 4500-6000 J/kg and deep player shear was about
30-40 kts. However, the special DVN sounding at 18z/25 showed a
rather stout cap at 850 mb suppressing convection for now.
Closer to the front, there may be enough confluence, along with
plenty of available energy, to develop at least isolated
thunderstorms through early evening. The experimental Warn on
Forecast System (WoFS) indicates this potential for isolated
activity closer to the front. Heavy rainfall and wet microbursts
are the main hazards.

This evening through the overnight hours ~8 pm to 2 am looks to be
the main coverage of numerous thunderstorms, especially along and
south of Interstate 80. A flash flood watch is in effect for
this entire region. A weak short wave arrives from the west
which should enhance the forcing, along with the frontal
boundary continuing to push south across the forecast area.
There is the potential for severe storms and scattered flash
flooding. With PWATs over 2 inches and dewpoints well into the
70s there may be several inches of rain in a short time. The
12z/25 HREF indicated some localized amounts within the
general southern CWA and adjacent area region of 3+ inches,
supporting that potential for heavy rainfall rates (albeit low
confidence on specifically where and may be outside the CWA).
Lows tonight will still be mild from the upper 60s to lower 70s.

Wednesday: Any lingering showers and storms should end in our
southeast counties in the morning. Otherwise, with the passage of
the front, temperatures and humidity levels will lower so some
relief from the heat. Highs will be in the lower to mid 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 320 PM CDT Tue Jun 25 2024

Wednesday night and Thursday: Dry and very pleasant with highs in
the upper 70s to lower 80s, and lows in the upper 50s to lower 60s.
High pressure will push across the Great Lakes region.

Thursday night through early next week: Global models suggest a
rather strong zonal flow across the northern United States,
suppressing the hot weather well to our south. In this pattern a
couple of low pressure systems will track across the northern Plains
and upper Midwest. The potential for more thunderstorms and heavy
rainfall returns Thursday night through Saturday, and again Monday
into Tuesday. While it is too early to determine the severe
threat or rain amounts, it should be noted the CSU machine-
learning probabilities do indicate an equivalent for a Slight
Risk for severe weather on Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1246 PM CDT Tue Jun 25 2024

Numerous showers and scattered thunderstorms are expected to
develop late this afternoon through tonight, mainly south of
Highway 30. CAM's indicates a line of storms later tonight south
of I-80. For now kept the prob30 but as the storms evolve and
confidence increases then will have to amend to go prevailing. A
slow moving cold front will drop southward through tonight with
winds becoming northwest to north behind the front.

&&

.HYDROLOGY...
Issued at 320 PM CDT Tue Jun 25 2024

The Mississippi River is expected to reach flood stage at multiple
locations, including the Rock Island gage, by the middle of this
week. Long term we expect the Mississippi to reach Moderate and/or
Major flood stages the week of the Fourth of July, with the crest at
the Rock Island gage possibly reaching just over 18 feet early on
the Fourth of July. However, a larger margin of error should be
taken into consideration when forecasting precipitation amounts and
locations in the 7-10 day timescale.  The entire stretch of the
Mississippi River, excluding Keokuk and Gregory Landing, is now in a
River Flood Warning.

On the Cedar River, we expect to see some crests upstream tonight.
The forecasts for Vinton and Palo are tracking well with upstream
forecasts, thus leading to the flood warnings being issued today.
Further south, there is less confidence in crests and thus watches
remain in effect.  The overnight crests should help with the rest of
the Cedar forecast.  Warnings for additional sites and refined crest
forecasts are possible these evening or Wednesday morning.

All this said, we expect additional rainfall later in the week. This
is not included in the current forecast.  This rainfall is expected
to fall near the crest on the Cedar.  As such, expect changes to the
crest forecasts later this week based on forecast QPF.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through Wednesday morning for IAZ063>065-067-068-
     076>078-087>089-098-099.
IL...Flood Watch through Wednesday morning for ILZ015>018-024>026-
     034-035.
MO...Flood Watch through Wednesday morning for MOZ009-010.

&&

SHORT TERM...Haase/Friedlein
LONG TERM...Haase
AVIATION...Haase
HYDROLOGY...Gibbs
Hazardous weather outlook, Jun 25, 1:14 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
114 PM CDT Tue Jun 25 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
114 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous thunderstorms are expected to develop later
this afternoon through the overnight hours. The Storm Prediction
Center has a Slight Risk (Level 2 of 5) for severe storms along
and south of Highway 30. Some of these storms may produce damaging
winds and hail, along with torrential rainfall. A Flash Flood
Watch is also in effect for much of the area south of Highway 30
through tonight.

In addition, hot and humid conditions will continue through early
this evening with heat indicies of around 100.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible Friday through Saturday and again on Monday.
However, it is too early to determine the severe threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight. Reports of
rainfall of more than an inch would also be appreciated.

GENERAL STORM MOTION OF THE DAY:

Toward the southeast at around 30 mph.

Haase

In the hours before

Local storm report, Jun 25, 1:19 PM CDT, 4 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
119 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     Tstm Wnd Dmg     2 SSW Memphis           40.43N 92.19W
06/25/2024                   Scotland           MO   Broadcast Media

            Large tree blown down over Highway 15. In
            addition, a portable shed blow from parking
            lot of store, onto a highway, where it was
            hit by a truck and destroyed. Photos sent
            confirming damage, and time estimated from
            radar data.

&&

AE
Special weather statement, Jun 25, 4:49 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
449 PM CDT Tue Jun 25 2024

IAZ051>054-063>068-076-ILZ007-009-252245-
Whiteside IL-Carroll IL-Clinton IA-Linn IA-Iowa IA-Benton IA-
Johnson IA-Scott IA-Keokuk IA-Jackson IA-Muscatine IA-Cedar IA-
Jones IA-
449 PM CDT Tue Jun 25 2024

...Slow-moving thunderstorms will impact portions of northwestern
Whiteside, southwestern Carroll, Clinton, southern Linn, Iowa,
southern Benton, Johnson, northern Scott, northern Keokuk, south
central Jackson, northwestern Muscatine, Cedar and southern Jones
Counties through 545 PM CDT...

At 448 PM CDT, trained weather spotters reported slow-moving
thunderstorms along a line extending from near Delmar to Marengo
producing funnel clouds. Movement was southeast at 10 mph.

HAZARD...Funnel clouds and possibly weak, brief tornadoes.

SOURCE...Trained weather spotters.

IMPACT...Isolated damage to roofs, siding and trees is possible.

Locations impacted include...
Cedar Rapids, Iowa City, Clinton, Maquoketa, Tipton, Marengo, West
Branch, Durant, Mechanicsville, Stanwood, Coralville, North Liberty,
Eldridge, DeWitt, Mount Vernon, Camanche, West Liberty, Williamsburg,
Wilton, and Belle Plaine.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 285.
 Interstate 380 between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of funnel clouds, and
possibly brief, weak tornadoes.  The National Weather Service will
conntinue to closely monitor the situation, and may issue a Tornado
Warning if the threat increases.  If you see a funnel cloud please
seek shelter indoors and then contact your local law enforcement
agency for relay to the National Weather Service.

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.

&&

LAT...LON 4188 9230 4207 9047 4195 9013 4175 9031
      4164 9036 4151 9230
TIME...MOT...LOC 2148Z 334DEG 8KT 4200 9056 4180 9210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Gibbs
Local storm report, Jun 25, 5:39 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
539 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Tornado          2 N Ely                 41.90N 91.59W
06/25/2024                   Linn               IA   Trained Spotter

            multiple reports of a tornado on the ground
            kicking up dust north of Ely.

&&

DC
Local storm report, Jun 25, 5:40 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
540 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Tornado          3 NE Ely                41.92N 91.66W
06/25/2024                   Linn               IA   Trained Spotter

            Tornado touch down in open field. Pictured
            in social media.

&&

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:54 PM CDTRiver Flood WarningDVNLouisa, Muscatine30 days
Jun 25, 3:48 AM CDTSpecial Weather StatementDVNDubuque42 min
Jun 25, 4:31 AM CDTSpecial Weather StatementDVNJackson44 min
Jun 25, 5:06 AM CDTSpecial Weather StatementDVNDubuque39 min
Jun 25, 5:26 AM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones36 min
Jun 25, 5:27 AM CDTSevere Thunderstorm WarningDVNClinton, Scott48 min
Jun 25, 5:42 AM CDTSevere Thunderstorm WarningDVNScott48 min
Jun 25, 7:14 AM CDTSpecial Weather StatementDVNClinton, Scott46 min
Jun 25, 10:36 AM CDTSevere Thunderstorm WarningDVNHenry, Lee, Van Buren39 min
Jun 25, 10:53 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren52 min
Jun 25, 11:10 AM CDTFlood WatchDVNCedar, Des Moines, Henry, Iowa, Jefferson, Johnson and 7 more15 hr
Jun 25, 11:37 AM CDTRiver Flood WarningDVNBenton69 hr
Jun 25, 11:37 AM CDTRiver Flood WarningDVNLinn5 days
Jun 25, 12:27 PM CDTRiver Flood WarningDVNMuscatine28 days
Jun 25, 12:27 PM CDTRiver Flood WarningDVNClinton25 days
Jun 25, 12:27 PM CDTRiver Flood WarningDVNClinton, Jackson22 days
Jun 25, 12:27 PM CDTRiver Flood WarningDVNScott25 days
Jun 25, 4:33 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson42 min
Jun 25, 4:49 PM CDTSpecial Weather StatementDVNCedar, Clinton, Iowa, Johnson, Scott56 min
Jun 25, 5:08 PM CDTFlash Flood WarningDVNJackson2 hr
Jun 25, 5:13 PM CDTTornado Warning Tornado observedDVNClinton, Jackson18 min
Jun 25, 5:22 PM CDTSevere Thunderstorm WarningDVNClinton38 min
Jun 25, 5:26 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Johnson, Jones, Linn64 min
Jun 25, 5:27 PM CDTTornado WarningDVNJones33 min
Jun 25, 5:30 PM CDTTornado Warning Tornado observedDVNLinn30 min
Jun 25, 5:52 PM CDTFlash Flood WarningDVNClinton3 hr
Jun 25, 6:03 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson42 min
Jun 25, 6:22 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington53 min
Jun 25, 6:28 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson77 min
Jun 25, 6:40 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson21 min
Jun 25, 6:53 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington68 min
Jun 25, 6:56 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren49 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.